Optimal auctions with ambiguity
A crucial assumption in the optimal auction literature is that each bidder's valuation is known to be drawn from a unique distribution. In this paper we study the optimal auction problem allowing for ambiguity about the distribution of valuations. Agents may be ambiguity averse (modeled using the maxmin expected utility model of Gilboa and Schmeidler 1989.) When the bidders face more ambiguity than the seller we show that (i) given any auction, the seller can always (weakly) increase revenue by switching to an auction providing full insurance to all types of bidders, (ii) if the seller is ambiguity neutral and any prior that is close enough to the seller's prior is included in the bidders' set of priors then the optimal auction is a full insurance auction, and (iii) in general neither the first nor the second price auction is optimal (even with suitably chosen reserve prices). When the seller is ambiguity averse and the bidders are ambiguity neutral an auction that fully insures the seller is in the set of optimal mechanisms.
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Epstein, Larry G & Wang, Tan, 1994. "Intertemporal Asset Pricing Under Knightian Uncertainty," Econometrica, Econometric Society, vol. 62(2), pages 283-322, March.
- Maskin, Eric S & Riley, John G, 1984.
"Optimal Auctions with Risk Averse Buyers,"
Econometric Society, vol. 52(6), pages 1473-1518, November.
- Karni, Edi & Safra, Zvi, 1989. "Dynamic Consistency, Revelations in Auctions and the Structure of Preferences," Review of Economic Studies, Wiley Blackwell, vol. 56(3), pages 421-33, July.
- Matthews, Steven A., 1983.
"Selling to risk averse buyers with unobservable tastes,"
Journal of Economic Theory,
Elsevier, vol. 30(2), pages 370-400, August.
- Steven A. Matthews, 1981. "Selling to Risk Averse Buyers with Unobservable Tastes," Discussion Papers 480S, Northwestern University, Center for Mathematical Studies in Economics and Management Science.
- Karni, E. & Safra, Z., 1988. "Ascending Bid Auctions With Behaviorally Consistent Bidders," Papers 1-88, Tel Aviv.
- Eso, Peter & Futo, Gabor, 1999. "Auction design with a risk averse seller," Economics Letters, Elsevier, vol. 65(1), pages 71-74, October.
- Volij, Oscar, 2002.
"Payoff Equivalence in Sealed Bid Auctions and the Dual Theory of Choice Under Risk,"
Staff General Research Papers
10129, Iowa State University, Department of Economics.
- Volij, Oscar, 2002. "Payoff equivalence in sealed bid auctions and the dual theory of choice under risk," Economics Letters, Elsevier, vol. 76(2), pages 231-237, July.
- Harris, Milton & Raviv, Artur, 1981. "Allocation Mechanisms and the Design of Auctions," Econometrica, Econometric Society, vol. 49(6), pages 1477-99, November.
- Karni, Edi & Safra, Zvi, 1990.
Royal Economic Society, vol. 100(401), pages 487-95, June.
- Antoine Billot & Alain Chateauneuf & Itzhak Gilboa & Jean-Marc Tallon, 2000.
"Sharing Beliefs: Between Agreeing and Disagreeing,"
Econometric Society, vol. 68(3), pages 685-694, May.
- Antoine Billot & Alain Chateauneuf & Itzhak Gilboa & Jean-Marc Tallon, 2000. "Sharing beliefs: between agreeing and disagreeing," Université Paris1 Panthéon-Sorbonne (Post-Print and Working Papers) halshs-00174553, HAL.
- Billot, A. & Chateauneuf, A. & Gilboa, I. & Tallon, J.-M., 1998. "Sharing Beliefs: Between Agreeing and Disagreeing," Papiers d'Economie MathÃ©matique et Applications 98.30, UniversitÃ© PanthÃ©on-Sorbonne (Paris 1).
- Mukerji, S., 1997.
"Ambiguity aversion and incompleteness of contractual form,"
Discussion Paper Series In Economics And Econometrics
9715, Economics Division, School of Social Sciences, University of Southampton.
- Mukerji, Sujoy, 1998. "Ambiguity Aversion and Incompleteness of Contractual Form," American Economic Review, American Economic Association, vol. 88(5), pages 1207-31, December.
- Gilboa, Itzhak & Schmeidler, David, 1989. "Maxmin expected utility with non-unique prior," Journal of Mathematical Economics, Elsevier, vol. 18(2), pages 141-153, April.
When requesting a correction, please mention this item's handle: RePEc:the:publsh:203. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Martin J. Osborne)
If references are entirely missing, you can add them using this form.